Bird Flu
Update

 

HOME
About
Introduction

Bird Flu Timeline

Taking Precautions

Vaccines

Pandemics

Resources

Bird Flu Blogs

Articles/Archives Index

Contact


 
 














Archives

Africa
Bird flu books
Bird flu masks
Bird flu symptoms
Conspiracies
Drugs
Economic impact
Europe
Humor
Middle East
Pandemic panic
Remedies
Stock market
Tamiflu
Terrorism
Travel advice
WHO

Australia
Bulgaria
Canada
China
Columbia
Croatia
Germany
Greece
Hong Kong
Hungary
India
Indonesia
Japan
Macedonia
Myanmar
North Korea
Philippines
Portugal
Romania
Russia
Singapore
Taiwan
Thailand
Turkey
United Kingdom
United States
Vietnam
 

 

Bird Flu - Archives

 
Japan
 

Tamiflu Death - A Japanese Family Sues
A Japanese family whose son died after taking Tamiflu are to sue the country's Pharmaceutical and Medical Devices Agency:

The 17-year-old died in February 2004 when he ran out of his home in his bare feet and was run over by a truck about two hours after taking Tamiflu...

The suit comes months after Japanese health authorities ordered doctors not to prescribe Tamiflu...to patients aged 10-19 following dozens of deaths and injuries among teenagers over the past six years.

More than 1,300 people have exhibited neuropsychiatric symptoms since Tamiflu went on sale in Japan in 2001, of whom 71 have died. Twenty-seven, most in their teens, fell from buildings.

Last month the health ministry announced new clinical trials to establish whether the antiviral could cause delirium, delusion and other neuropsychiatric symptoms. The ministry had previously ruled out any link.

July 25th, 2007

 

Japan - More Tamiflu "Bizarre Behavior"?
Does Tamiflu cause erratic behavior in youngsters? For some time there have been reports from Japan - where Tamiflu is widely prescribed - of young people committing suicide after taking the drug.

Now US Food and Drug Administration officials are advising that all patients, and especially children, be monitored when using Tamiflu.

This follows 103 reported new cases from Japan of "bizarre behavior" between August 2005 and July 2006.
November 14th, 2006

 

Another Tamiflu Suicide in Japan?
Tamiflu is widely prescribed in Japan for flu sufferers, and some months back came reports of a series of mystery deaths - including several suicides - from patients who had taken the drug. Now, we have another report:

A junior high school boy plunged to his death on Monday evening after taking the controversial "tamiflu" drug, which has been blamed for producing dangerous side-effects, police said.

At around 5:50 p.m. on Monday, a passer-by found a boy lying face-down in the parking lot of a prefectural apartment complex in the Onaga district of Tomigusuku, local police said. He was rushed to hospital where he was pronounced dead.

The boy has been confirmed to be a 12-year-old, first-year junior high school student living in a sixth-floor condominium in the complex.

His family said the boy took tamiflu at around noon on Monday because he had a high fever. However, after his fever did not decline, he took an anti-febrile drug later in the day.

Some people who have taken tamiflu have shown irregular behavior such as sleep-walking. However, the causal relationship between the drug and such behavior has not been proven.

July 5th, 2006

 

42 Tamiflu Deaths in Japan?

Japan’s Mainichi Daily News is reporting that 42 people have died in Japan after using Tamiflu, though in only two cases is a direct causal link apparent.

The Ministry of Health, Labor and Welfare said on Friday that officials had received reports of three new deaths after the victims used Tamiflu. Including the three latest victims, the number of deaths after taking the drug stands at 42 nationwide, as of Jan. 20.

 

Of the 42, 14 were 16 years of age or younger, officials said. Only two cases, men in their 50s and 80s, were causally related to the use of Tamiflu, they added. After questioning experts, the officials suggested that the remaining 40 people's deaths were not particularly related to the drug.

January 28th, 2006

 

Japan – More Tamiflu Deaths?

A vague story, appearing on the Japan Today website – and, apparently, nowhere else - and sourced from Kyodo News Service (one of the two big Japanese news agencies), says that two local men have died after taking Tamiflu.

 

The entire story reads:

 

The Ministry of Health, Labor and Welfare said Thursday that two men in their 50s and 80s have died after taking the anti-flu drug Tamiflu either by developing a serious skin disease or by kidney failure.

 

The ministry, however, denied there are "serious concerns" about the safety of Tamiflu at the moment, because the two men had been taking three other medicines such as antibiotics or drugs to treat high blood pressure, which could cause similar symptoms. The number of people aged 17 and above who died after taking Tamiflu stands at 26 since drug importer Chugai Pharmaceutical Co started selling Tamiflu in Japan in February 2001, ministry officials said.

December 16th, 2005

 

Tamiflu “Didn’t Cause Japanese Deaths”

The Japan Pediatric Society has issued a statement declaring that it can find no link between Tamiflu and the deaths of 12 Japanese children who took the drug. According to the Society:

 

The symptoms observed in the 12 cases could also be seen in other patients who were not given the drug….The group also said that it was possible that the children's influenza had worsened a separate underlying medical condition, leading to the deaths.

 

The society's findings come weeks after the U.S. Food and Drug Administration also concluded that Tamiflu was not connected to the deaths.

 

Japan's Health Ministry issued a warning in mid-November that Tamiflu may induce "strange behavior" after reporting that two teenage boys died shortly after taking the medicine.

 

The society said it saw no need to issue any fresh warnings regarding the drug. However, it recommended that doctors continue to take precautions when administering Tamiflu to patients and monitor them for side effects.

December 2nd, 2005

 

What’s Happening in Japan?

Suddenly, we keep hearing reports of deaths or strange behavior in Japan from people who have taken Tamiflu. A week ago the Japanese Health Ministry revealed that two teenagers apparently committed suicide after taking Tamiflu. Now come reports of a series of other cases, forcing the US Food and Drug Administration to investigate:

 

An FDA advisory panel Friday said that Tamiflu is safe and apparently unrelated to the deaths of 12 Japanese children who took the drug. The Food and Drug Administration panel did suggest adding warnings about possible serious skin conditions, and said the FDA should review the drug safety profile again in a year. But by a unanimous vote, they said there was no evidence to link the drug to the deaths or to serious psychiatric events in children.

 

The 12 deaths in the past 13 months included one suicide, four cases of sudden death and four heart attacks. Other deaths involved asphyxiation, pneumonia and acute pancreatitis. There have also been 32 cases of psychiatric abnormalities, including delusions, hallucinations and delirium, reported in children who had taken Tamiflu. Thirty-one of the cases involving psychiatric episodes occurred in Japan. Two of the psychiatric cases involved teenagers who jumped from second-floor windows after taking two doses of the drug.

 

"In many of these cases, a relationship to Tamiflu was difficult to assess because of the use of other medications, presence of other medical conditions, and/or lack of adequate detail. The level of detail in these reports was highly variable and determining the contribution of Tamiflu to the deaths was difficult," an FDA summary said.

 

According to a report in New Scientist, “a safety committee of the European Medicines Evaluation Agency (EMEA) has also requested information from the drug's manufacturer Roche.” The reports have caused a sharp dip in the share price of Chugai Pharmaceutical, which markets Tamiflu in Japan.

November 19th, 2005

 

Today’s News Is Not Good

Item 1 – The Japanese health ministry has revealed that two teenage boys who took Tamiflu subsequently exhibited abnormal behavior that led to their deaths. A 17-year-old boy took Tamiflu, then left home in his pajamas and jumped in front of a truck. A 14-year-old boy fell from the ninth floor of his apartment building after taking the drug.

 

In Japan the drug carries a warning of possible impaired consciousness, abnormal behavior, hallucinations, and other psychological and neurological symptoms. The ministry is considering issuing a fresh warning….The Pharmaceuticals and Medical Devices Agency said there were 64 cases of psychological disorders linked to the drug between fiscal 2000 and 2004.

 

Item 2 - The Chinese government says an eighth outbreak of bird flu within a month is creating a "very serious situation" because the virus seems to be spreading.

 

Item 3 - Vietnam's Ho Chi Minh City Pasteur Institute has found that the bird flu virus strain H5N1 in the country has mutated to make it more dangerous.

November 13th, 2005